Alert archive / Colorado / Flash Flood Warnings in 2001
Flash Flood Warning 25, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Aug 31, 2001, 3:03 PM MDT for Washington County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 31, 2001, 3:03 PM MDT (21:03 UTC)
- Expired
- Aug 31, 2001, 6:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Washington County, CO
The radar
The Denver radar (KFTG), 100 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1972 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KBOU 312109 CCA
FFWDEN
COC121-010000-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO...CORRECTED
303 PM MDT FRI AUG 31 2001
.CORRECTED THE LOCATION OF THE WARNING.
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL WASHINGTON COUNTY IN NORTHEAST COLORADO
* UNTIL 600 PM MDT
* AT 303 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OVER WEST CENTRAL WASHINGTON COUNTY...OR ABOUT 9
MILES SOUTHWEST OF AKRON. THE STORMS PRODUCING THE HEAVY RAIN
HAVE CONTINUED TO TRACK OVER THIS SAME AREA IN THE PAST 2 HOURS.
RADAR ESTIMATES ANYWHERE FROM 3 TO 5 INCHES OF RAIN HAS FALLEN OVER
THIS AREA.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
LAT...LON 3998 10347 3996 10348 3999 10328 4017 10333
4014 10346 3999 10347
COOPERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 2:35 AM MDT, 12 hours 28 minutes earlier.
Area forecast discussion, Aug 31, 2:35 AM MDT, 12 hours 28 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 235 AM MDT FRI AUG 31 2001 FLAT UPR LVL RDG WL GRADUALLY REBUILD ITSELF OVR AREA BY THE WEEKEND HOWEVER FOR TODAY ANOTHER WK DISTURBANCE IS FCST TO MOVE ACRS NRN CO BY AFTN. THIS FEATURE DOES HAVE SOME WK QG ASCENT AND POTENTIAL VORTICITY AT 300 MB IN GRIDDED DATA SO MAY SEE A LITTLE BETTER COVERAGE OF TSTMS THIS AFTN AS COMPARED TO YESTERDAY. WOULD EXPECT MOST ACTIVITY TO DVLP OVR THE MTNS AND FOOTHILLS INITIALLY WITH OUTFLOW BOUNDARIES GENERATING ADDITIONAL DEVELOPMENT OVR THE NERN PLAINS BY LATE AFTN INTO THE EVENING HRS. BOTH MESO-ETA AND NGM SHOW FAIRLY STG SE LOW LVL JET DVLPG THIS EVENING OVR NERN PLAINS WHICH MAY KEEP CONVECTION GOING OVERNIGHT AS SOME TYPE OF MCS DVLPS. TEMPS TODAY SHOULD BE ABOUT THE SAME AS YESTERDAY BASED ON LITTLE CHG IN LOW LVL TEMP FIELDS. ON SAT UPR LVL RDG WL BEGIN TO SLOWLY BUILD ACRS RGN HOWEVER LINGERING MID LVL MSTR AND FAIRLY STEEP LAPSE RATES SHOULD ALLOW FOR SOME AFTN TSTMS IN THE MTNS AND FOOTHILLS. OVR NERN CO LOW LVL FLOW IS FCST TO BECOME MORE NWLY WITH SOME DRYING OCCURRING SO TSTM COVERAGE SHOULD BE LESS THAN TODAY. TEMPS SHOULD BE WARMER ON SAT AS 700 MB READINGS RISE FROM 2 TO 3 DEGREES. CANT FIGURE OUT TEMP GUIDANCE FROM NGM AND MAV WHICH ACTUALLY SHOW TEMPS COOLER THAN TODAY WHICH DOESNT MAKE MUCH SENSE BASED ON THEIR 700 MB TEMP FIELDS SO WL GO ABV GUIDANCE. IN THE EXTENDED PD UPR LVL RDG WL CONT OVR RGN THRU EARLY NEXT WK WITH MID LVL FLOW BECOMING MORE S TO SW. TEMPS SHOULD CONT TO BE ABV NORMAL THRU THE PD. WITH S TO SW MID LVL FLOW DVLPG MAY CONT TO SEE SOME MONSOON MSTR OVR THE AREA WITH SOME AFTN AND EVENING TSTMS MAINLY IN THE MTNS AND FOOTHILLS. KLEYLA .DEN...NONE.
In the hours before
Special weather statement, Aug 31, 10:41 AM MDT, 4 hours 22 minutes before
COZ030>051-312000- HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 1040 AM MDT THU AUG 30 2001 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: A WEAK UPPER LEVEL TROUGH AND LOW LEVEL MOISTURE ON THE PLAINS WILL PRODUCE INCREASED THUNDERSTORM ACTIVITY TODAY. SCATTERED STORMS WILL DEVELOP OVER THE MOUNTAINS EARLY THIS AFTERNOON...BUT CLOUD COVER WILL DELAY THUNDERSTORM DEVELOPMENT ON THE PLAINS UNTIL LATE IN THE DAY. STORMS SHOULD BE MOST NUMEROUS ON THE PLAINS THIS EVENING...AND MAY CONTINUE INTO THE EARLY MORNING HOURS NEAR THE EASTERN BORDER. A WIND CONVERGENCE ZONE IS EXPECTED TO DEVELOP TO THE SOUTH AND EAST OF DENVER THIS AFTERNOON. THIS WILL BE A LIKELY PLACE FOR THUNDERSTORM INITIATION. THE STORMS SHOULD BE MOST NUMEROUS EAST OF A LINE FROM NEW RAYMER THROUGH BENNETT TO CASTLE ROCK...WHERE THERE IS THE BEST MOISTURE. SOME OF THE STORMS WILL BE MARGINALLY SEVERE...WITH HAIL UP TO AN INCH IN DIAMETER...WIND GUSTS TO 60 MPH...AND UP TO AN 1.5 INCHES OF RAIN IN AN HOUR. SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM. OUTLOOK FOR SATURDAY: WARMER WITH ISOLATED AFTERNOON AND EVENING THUNDERSTORMS. GIMMESTAD
Special weather statement, Aug 31, 1:45 PM MDT, 1 hour 18 minutes before
COZ030>051-312200- HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 145 PM MDT FRI AUG 31 2001 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: THUNDERSTORMS WILL CONTINUE OVER THE MOUNTAINS THROUGH THIS EVENING...AND WILL BECOME MORE NUMEROUS OVER THE PLAINS. STORMS MAY CONTINUE INTO THE EARLY MORNING HOURS NEAR THE EASTERN BORDER. A WIND CONVERGENCE ZONE FROM DOUGLAS COUNTY TO NEAR AKRON AND STERLING WILL CONTINUE TO BE THE FOCUS FOR THUNDERSTORM ACTIVITY. THIS LINE IS EXPECTED TO DRIFT SLOWLY EAST DURING THE NIGHT. SOME OF THE STORMS ALONG AND EAST OF THIS LINE WILL BE MARGINALLY SEVERE...WITH HAIL UP TO AN INCH IN DIAMETER...WIND GUSTS TO 60 MPH...AND UP TO 1.5 INCHES OF RAIN IN AN HOUR. DUE TO THE SLOW MOVEMENT OF THIS LINE...FLOODING MAY BE POSSIBLE IN AREAS WHERE STORMS REPEATEDLY CROSS THE SAME AREA. DUE TO THE LOW THREAT OF SEVERE WEATHER NEAR THE FRONT RANGE...SPOTTER ACTIVATION IS NOT EXPECTED TODAY. OUTLOOK FOR SATURDAY: WARMER WITH ISOLATED AFTERNOON AND EVENING THUNDERSTORMS. GIMMESTAD
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 12:53 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 52 min |
| Aug 31, 2:23 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 37 min |
| Aug 31, 2:56 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 34 min |
| Aug 31, 3:23 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 52 min |
Nearby
Flash Flood Warnings in Colorado, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.